Adverse Effects of Proton Pump Inhibitor Drugs: Clues and Conclusions

Denis M. McCarthy

Disclosures

Curr Opin Gastroenterol. 2010;26(6):624-631. 

In This Article

Susceptibility to Infection

The principal function of gastric acid in humans is, as a host defense, to sterilize all contents entering the digestive tract. It is effective against sensitive organisms, preventing infection unless the inoculum is large, acid-resistant, highly virulent or host defenses are impaired. Reduction in acidity is associated with increased risks of both enteric and systemic infection. Following the famous admonition of Sir Arthur Hurst to the British Government in 1934, that people with hypochlorhydria should not be sent to the tropics, there have been numerous previous papers on the risks of infection associated with hypochlorhydria caused by disease, surgery or therapeutic agents.[13]

In a recent review, Dial[14••] has analyzed effects of PPIs on gastric host defense against microbes. Acid secretion is believed to be of key importance in killing organisms, but elevations in gastric pH, delayed gastric emptying, increased bacterial translocation, decreased gastric mucus viscosity and changes in flora may all contribute. The only organism uniquely adapted to surviving the acid milieu is H. pylori, and the effects of PPIs in inhibiting gastric acidity/elevating pH are significantly greater in H. pylori-infected individuals than in controls. In the absence of gastritis, gastric acidity does not decrease with age: the increasing prevalence of hypochlorhydria or achlorhydria in elderly individuals is mainly due to chronic gastritis and increasing atrophy and relates to a birth-cohort effect associated with the risk of H. pylori infection in the individual's youth, and not to age per se.[15] H. pylori gastritis is likely to be an important confounding factor in our understanding of an apparent increase in risk and severity of C. difficle infections in the elderly, especially when treated with acid suppressive drugs. In trials, all marketed PPIs cause some diarrhea, but how much of this is of infectious cause has been little studied. Some diarrhea may also be caused by small bowel bacterial overgrowth (SIBO) as discussed later. However, because of the rising incidence, costs and severity of the illness, much scrutiny has been devoted to the risk of Clostridium difficile-associated diarrhea (CDAD).

Clostridium difficile and other Enteric Infections

As borne out by systematic analysis[16] and as reviewed by Dial,[14••] there is a consistent association between PPI therapy and an increased risk of CDAD, with a pooled OR of 1.94 (95% CI 1.37–2.75) for any antisecretory therapy, of 1.96 (95% CI 1.28–3.0) for PPI therapy and 1.4 (95% CI 0.85–2.29) for H2RA therapy. The OR for Salmonella, Shigella or other enteric infection was 2.55 (95% CI 1.53–2.46). Similar or greater increases in C. difficile colitis have been observed in patients with chronic renal failure, in high-risk and average-risk hospital settings, and in community studies. In a large pharmaco-epidemiologic cohort study, involving 101 796 hospital discharges from a tertiary care center over 5 years,[17] the occurrence of nosocomial CDAD increased from 0.3% (95% CI 0.21–0.31) in patients receiving no acid suppression, to 0.6% in those receiving H2RAs (95% CI 0.49–0.79), to 0.9% (95% CI 0.8–0.98) in those receiving once daily PPI and to 1.4% (95% CI 1.15–1.72) in those receiving more frequent PPI therapy. After adjustments for age, comorbid conditions, antibiotic exposure and other factors, ORs rose from 1.53 (H2RAs), to 1.74 (daily PPI), to 2.36 (>daily PPI). These figures support a dose–response effect and argue for causality. Finally, the risk for recurrent CDAD during 90 days after discharge from hospital was increased 42% by cotherapy with PPIs during attempts to abolish CDAD.[18] These results are impressive but still need to be confirmed in prospective, randomized studies.

In recent times, we have come to realize that C. difficile spores are frequently spread between patients, particularly in hospitals, and cause illness even in the absence of prior antibiotic use: normal enteric flora protect against their activation and greatly diminish the risk of infection. Antibiotic therapy abolishes this protection. In attempts to understand the effects of PPIs on CDAD, attention has focused on the pH-dependent conversion at higher pH of the acid-resistant spores to the more virulent vegetative form of the organism, by delayed gastric emptying prolonging the duration of this process, and possibly by effects of bile salts, potassium and phosphate in gastric juice.[14••] An accentuation of these effects by H. pylori infection has not been studied, but may account for the increased risk in the elderly. The marked increase in CDAD infection in the past two decades has coincided in time with increasing use of PPIs, but other factors such as the emergence of more virulent strains may also play a part.

In conclusion, it appears highly likely that PPI therapy will prove to increase the risk of infection with a number of gastrointestinal pathogens, among which C. difficile is the most important, and most in need of prospective studies. There is increasing need to consider possible risks and benefits before prescribing or continuing PPI therapy, particularly in hospitalized patients on antibiotics or during institutional outbreaks, in the frail, the elderly or the immunosuppressed, and in those embarking on travel to areas of risk.

processing....